Q: Continued Cycling - Change Treatment Plan?
It seems like my meds need to be adjusted too often.
Two months ago I was feeling manic, and saw a psychiatrist, who increased my Lamictal from 100mg 2x/daily to 150 and decreased my Lexapro from 20mg to 10.
And that worked well, and my mood went back to normal, and everything was good.
But now I'm on the upswing again.
It seems like that should have been a significant enough change to
tide me through for a while - I've definitely experienced a pattern of the
bipolar "overriding" my meds, have had to increase the Lamictal every six months
or so, but this seems too fast.
I'm considering asking a psychiatrist about the possibility of
switching to lithium. (I live in a rural area and there's no longevity with
psychiatrists - you see whoever you can, only if you really need to, if they can
fit you in.) I'm hesitant to switch the meds, though, because they were my
"first" and pulled me out of a severe depression, and I've had no depressive
symptoms whatsoever since starting them.
So I'm kind of trapped. On one hand, I want to stay safe, stay
away from the depression - and my current meds do that perfectly. But on the
other hand, I'm think the Lamictal's "not doing it" for the mania - and I think
I could find a med combination that keeps me stable on both ends. But I'm
hesitant to mess with a good thing.
So. Yeah. What now?
Dear Maria --
Your situation is a very common one, unfortunately: many people
find that their mood symptoms are a "moving target", at least for a while. And
many people have difficulty getting access to a knowledgeable psychiatrist.
If I understand correctly, Lexapro is still in the mix, at 10 mg --
which is the standard dose for this medication, not a low dose. If so, one of
your options would be to gradually taper that to zero. The evidence behind this
is summarized on my website, on the
antidepressant controversies page. See
controversies number two and three in particular. Even if the language is a bit
over your head, you can use these references in talking with your doctors if
necessary (I wrote this particular page mostly for doctors, so it is a little
denser than the rest of the website).
Make sure that you do not do this on your own. You need physician
closely supervising the process, even if it is a rotating doctor. In general,
when things are going smoother than before, smoothly enough to take the time, we
might go as slowly as 25% reductions per month. Going any faster risks
destabilizing the situation, at least somewhat. In other words, the process of
reduction can be a "bumpy road".
Obviously, trying to solve a problem (such as continued cycling) by
removing a medication is better than solving it by adding another one. As long
as it works.
If not, then adding a low dose of lithium to the lamotrigine is a
reasonable next step. If the addition leads to a dramatic improvement, then
later, perhaps much later, it would be reasonable to try tapering off the
lamotrigine to see if lithium alone was sufficient. Fortunately, after more
than 15 years of experience with it, lamotrigine seems not to be associated with
any long-term risks. Since most people can take it without side effects, this
decreases the need to try to taper it out of their when something else has been
added and a substantial improvement has occurred. In other words, don't be in a
hurry on that step.
I hope some of those thoughts prove to be useful. Good luck with
the process --
Published July, 2008